Alert archive / Alabama / Special Weather Statements in 2012

Special Weather Statement, NWS Birmingham, AL

August 17, 2012Pickens County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 17, 2012, 4:13 AM CDT for Pickens County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2012, 4:13 AM CDT (09:13 UTC)
Expired
Aug 17, 2012, 4:45 AM CDT
In force
32 min
Issued by
NWS Birmingham, AL

County Pickens County, AL

The radar

The Columbus AFB radar (KGWX), 48 km from the middle of the area, began a volume at 09:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 9.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2012-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1257 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2012-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1257 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1382 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

733 
WWUS84 KBMX 170913
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
413 AM CDT FRI AUG 17 2012

ALZ012-022-170945-
LAMAR AL-PICKENS AL-
413 AM CDT FRI AUG 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PICKENS AND SOUTHERN
LAMAR COUNTIES UNTIL 445 AM CDT...

AT 413 AM CDT...9 MILES EAST OF ASHCRAFT CORNER...OR 14 MILES SOUTH
OF FAYETTE.   WAS NEARLY STATIONARY.

PEA SIZE HAIL IS EXPECTED WITH...ALONG WITH HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF INCLUDE...
  MILLPORT...
  KENNEDY...
  SHAW...
  MELBORNE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3348 8828 3365 8827 3366 8826 3357 8794
      3353 8794 3352 8784 3348 8784 3333 8792
      3347 8829
TIME...MOT...LOC 0913Z 180DEG 0KT 3350 8775

$$

75

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 17, 3:10 AM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 17, 3:10 AM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
310 AM CDT FRI AUG 17 2012

.DISCUSSION...

AS WE TALK ABOUT ALL THE TIME...NORTHWESTERLY FLOW ALOFT PROVES
TO MAKE THIS A TRICKY BUSINESS. A WEAKENING LINE OF SHOWERS AND
THUNDERSTORMS...OTHERWISE KNOWN AS A MCS...IS PROPAGATING
SOUTHWARD THIS MORNING. A FEW REPORTS OF WIND DAMAGE HAVE
OCCURRED...MAINLY IN TENNESSEE...AND EVEN THOUGH THE INTENSITY
CONTINUES TO WANE...THERE WILL BE AN OUTSIDE CHANCE FOR A SEVERE
WARNING PRIOR TO SUNRISE DUE TO STRONG WIND GUSTS.

AS I MENTIONED IN YESTERDAY'S DISCUSSION...ANY MORNING ACTIVITY IS
GOING TO THROW A MAJOR WRENCH TO THE POTENTIAL FOR SEVERE WEATHER
LATER TODAY.  THIS LOOKS LIKE ITS GOING TO COME TO FRUITION.  AS
THIS CONVECTION PUSHES SOUTHWARD AHEAD OF THE APPROACHING FRONTAL
BOUNDARY...RAIN AND EXTENSIVE CLOUD COVER WILL GREATLY CURB THE
DESTABILIZATION POTENTIAL.  MUCAPES OF 1500 J/KG WITH NEGLIGIBLE
BULK SHEAR AND HELICITY VALUES WILL NOT BE ABLE TO SUSTAIN UPDRAFTS
FOR SEVERE WEATHER.  THE 00Z NAM DOES SUGGEST THE POTENTIAL FOR
0-6KM BULK SHEAR VALUES OF 30 KTS DEVELOPING THIS AFTERNOON ALONG
AND NORTH OF INTERSTATE 20.  THIS COULD BE DUE TO THE VORT MAX THAT
IS BEING SEEN IN THE WATER VAPOR THIS MORNING OVER OKLAHOMA AND
ARKANSAS...BUT THE PROBLEM WITH THAT IS ANY INSTABILITY THE MODEL
WANTS TO DEVELOP WILL BE SOUTH OF THERE...NOT ALLOWING THE SHEAR AND
CAPE TO MATCH UP.  THE TRICK FOR TODAY WILL BE TWO THINGS.  FIRST...
LEFTOVER BOUNDARIES FROM THIS MORNING'S ACTIVITY.  ANY INSTABILITY
THAT DOES OCCUR...IF WE SEE ANY BREAKS IN THE CLOUDS...COULD CREATE
PULSE-TYPE THUNDERSTORMS THIS AFTERNOON SOUTH OF INTERSTATE 20.  THE
OTHER CURVE BALL COULD BE THE PASSAGE OF THIS VORT MAX...AS IT COULD
MAKE FOR AN INTERESTING AFTERNOON.  WITH THE SMALL NATURE OF THE
THREAT DUE TO EXTENSIVE CLOUD COVER...WILL NOT INCLUDE THIS THE
HAZARDOUS WEATHER OUTLOOK ATTM.

MODELS CONTINUE TO INDICATE A FAIRLY WET PATTERN OVER THE NEXT 4-5
DAYS.  THE FRONTAL BOUNDARY THAT IS CURRENTLY TO OUR NORTH WILL SAG
SOUTHWARD OVER THE NEXT COUPLE OF DAYS BRINGING RAIN AND
THUNDERSTORM CHANCES TO CENTRAL ALABAMA IN JUST ABOUT EVERY PERIOD
OF THE FORECAST.  THE MAIN DIFFERENCE IN THE MEDIUM AND LONG RANGE
GUIDANCE REMAINS TO BE JUST HOW FAR SOUTH THE BOUNDARY ENDS UP
MAKING IT.  THE EURO REMAINS THE MOST AGGRESSIVE...ALLOWING FOR THE
BOUNDARY TO GET ALL THE WAY THROUGH CENTRAL ALABAMA BY TUESDAY...BUT
IT HAS IT HANGING UP JUST SOUTH OF THE AREA...WITH A SOUTHWEST TO
NORTHEAST ORIENTATION RUNNING FROM PENSACOLA TO MACON.  BECAUSE OF
IT BEING THAT CLOSE TO THE AREA AND THE MARGIN OF ERROR BEING SO
LARGE THAT FAR OUT IN THE FORECAST...WILL HOLD ONTO CHANCE POPS FOR
OUR SOUTHEAST COUNTIES THROUGH DAYS 5-7.

WILL MAINTAIN RECENT FORECAST THINKING FOR TEMPERATURES NEAR
NORMAL...WITH SOME DRY AIR FILTERING INTO OUR NORTHERN COUNTIES FOR
MONDAY AND TUESDAY MORNING.  THIS WILL ALLOW FOR MORNING
TEMPERATURES AROUND 60 BOTH DAYS.

27

&&

.AVIATION...
06Z TAF DISCUSSION.

WATCHING A LINE OF CONVECTION APPROACHING NORTHERN ALABAMA THIS
EVENING. THIS SQUALL LINE IS OUT AHEAD OF THE COLD FRONT THAT WILL
APPROACH THE AREA TOMORROW AFTERNOON. NOT EXPECTING THAT SPECIFIC
LINE OF STORMS TO AFFECT THE AREA OVERNIGHT...BUT SOME OF THE HIGH
RESOLUTION MODELS DO SHOW A PART OF THIS COMPLEX REDEVELOPING OVER
NORTHERN MISSISSIPPI AND MOVING INTO WEST CENTRAL ALABAMA BETWEEN
12Z AND 15Z. BASED ON THE CURRENT TRENDS AND MODEL DATA...WILL
BUMP UP THE ARRIVAL OF THUNDERSTORMS SLIGHTLY FROM THE PREVIOUS
FORECAST AND REPLACE THE VC WITH PREVAILING TSRA. WHILE CONVECTION
WILL NOT BE CONTINUOUS THROUGHOUT THE DAY...SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE AT ANY TIME THROUGH AT LEAST LATE
AFTERNOON OR EARLY EVENING.

FG/BR POTENTIAL OVERNIGHT...BELIEVE THE BOUNDARY LAYER WINDS WILL
BE UP JUST ENOUGH TO PREVENT ANY PROLONGED PERIOD OF LOWER
VISIBILITY FOR THE NORTHERN TAF SITES. IF THEY DROP IT IS MORE
LIKELY TO HAPPEN EARLY. FOR MGM AND TOI...WINDS ARE A LITTLE BIT
LESS AND THESE SITES ARE FAR REMOVED FROM THE CONVECTIVE TRENDS
OVER NORTHERN ALABAMA. THE BETTER POTENTIAL FOR LOWER VIS WILL BE
IN THE SOUTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     86  68  85  61  84 / 100  30  30  30  40
ANNISTON    87  69  87  62  87 / 100  30  30  30  40
BIRMINGHAM  86  69  86  65  87 / 100  30  30  30  40
TUSCALOOSA  87  71  88  68  89 / 100  30  40  50  50
CALERA      86  70  87  66  87 /  90  40  40  40  50
AUBURN      88  71  88  67  88 /  60  30  40  40  60
MONTGOMERY  90  72  89  69  91 /  70  40  50  60  60
TROY        90  70  89  67  91 /  60  30  50  60  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

27/08
Hazardous weather outlook, Aug 16, 6:36 PM CDT, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
636 PM CDT THU AUG 16 2012

ALZ011>015-017>050-172345-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
636 PM CDT THU AUG 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 17, 1:59 AM CDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
159 AM CDT FRI AUG 17 2012

ALZ018-020-170745-
CHEROKEE AL-ETOWAH AL-
159 AM CDT FRI AUG 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ETOWAH AND CHEROKEE
COUNTIES UNTIL 245 AM CDT...

AT 157 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
OUTFLOW BOUNDARY FROM THUNDERSTORMS IN THE TENNESSEE VALLEY. WINDS
MAY BE ASSOCIATED WITH THIS OUTFLOW BOUNDARY WELL AHEAD OF THE
ACTUAL THUNDERSTORMS.

WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  LITTLE RIVER CANYON NATIONAL PRESERVE...
  CEDAR BLUFF...
  CENTRE MUNICIPAL AIRPORT...
  CENTRE...
  FORNEY...

&&

LAT...LON 3452 8550 3408 8542 3405 8547 3406 8620
      3415 8625 3419 8619 3419 8612 3421 8610
      3421 8585 3425 8584 3424 8582 3426 8580
      3426 8578 3438 8563 3443 8559 3449 8558
      3453 8551
TIME...MOT...LOC 0657Z 338DEG 24KT 3462 8534 3444 8566
          3445 8629

75
Special weather statement, Aug 17, 2:03 AM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
203 AM CDT FRI AUG 17 2012

ALZ011-170745-
MARION AL-
203 AM CDT FRI AUG 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 245 AM CDT...

AT 202 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM OUTFLOW BOUNDARY MOVING SOUTHEAST AT 35 MPH. THIS
OUTFLOW WILL BE AHEAD OF A LINE OF STORMS FARTHER NORTH IN THE
TENNEESSE VALLEY. GUSTY WINDS MAY BE ASSOCIATED WITH THIS FEATURE.

WIND GUSTS 30 TO 40 MPH ARE POSSIBLE WITH THIS OUTFLOW.

ADDITIONAL SCATTERED STORMS ARE DEVELOPING AHEAD OF THE MAIN LINE OF
STORMS AND ALSO HAVE THE POTENTIAL OF PRODUCING GUSTY WINDS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  HAMILTON...
  HACKLEBURG...
  WESTON...
  BRINN...
  LAKE BUTTAHATCHEE...

&&

LAT...LON 3432 8812 3432 8802 3431 8764 3410 8764
      3405 8775 3406 8821 3432 8818 3433 8817
      3433 8813
TIME...MOT...LOC 0702Z 333DEG 30KT 3450 8767 3437 8804
          3438 8840

75
Special weather statement, Aug 17, 2:39 AM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
239 AM CDT FRI AUG 17 2012

ALZ014-170830-
WINSTON AL-
239 AM CDT FRI AUG 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR WINSTON COUNTY UNTIL 330 AM
CDT...

AT 239 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM ASHRIDGE TO HACKLEBURG...
AND MOVING EAST AT 25 MPH.

WIND GUSTS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN. SOME OF THE WIND GUSTS MAY PRECEED THE THUNDERSTORMS BY
SEVERAL MINUTES.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  HALEYVILLE...
  NEEDMORE...
  MORELAND...
  BRUSHY LAKE...
  ASHRIDGE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3430 8712 3409 8711 3407 8763 3430 8764
TIME...MOT...LOC 0739Z 283DEG 20KT 3427 8746 3427 8774

75
Special weather statement, Aug 17, 2:42 AM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
242 AM CDT FRI AUG 17 2012

ALZ011-012-170830-
LAMAR AL-MARION AL-
242 AM CDT FRI AUG 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR MARION AND NORTHERN LAMAR
COUNTIES UNTIL 330 AM CDT...

AT 242 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF RED BAY TO
TREMONT TO NEW SALEM TO 7 MILES SOUTHWEST OF EVERGREEN...AND MOVING
EAST AT 30 MPH.

WIND GUSTS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN. SOME OF THE WIND GUSTS MAY PRECEED THE STORMS BY SEVERAL
MINUTES.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  HAMILTON...
  WESTON...
  HACKLEBURG...
  DETROIT...
  BRINN...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3430 8819 3433 8817 3431 8764 3402 8764
      3395 8784 3393 8823
TIME...MOT...LOC 0742Z 289DEG 25KT 3441 8802 3417 8821
          3412 8832 3411 8859

75
Special weather statement, Aug 17, 4:10 AM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
410 AM CDT FRI AUG 17 2012

ALZ013-015-023-171000-
FAYETTE AL-TUSCALOOSA AL-WALKER AL-
410 AM CDT FRI AUG 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WALKER...NORTHERN
TUSCALOOSA AND EASTERN FAYETTE COUNTIES UNTIL 500 AM CDT...

AT 411 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BERRY...OR 12 MILES EAST OF FAYETTE...MOVING EAST
AT 30 MPH.

PEA SIZE HAIL IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BERRY...
  BOLEY SPRINGS...
  WEST CORONA...
  CORONA...
  WILEY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3363 8777 3379 8769 3362 8718 3349 8731
      3349 8733 3346 8734
TIME...MOT...LOC 0911Z 292DEG 27KT 3367 8762

75
Special weather statement, Aug 17, 4:13 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
413 AM CDT FRI AUG 17 2012

ALZ012-022-170945-
LAMAR AL-PICKENS AL-
413 AM CDT FRI AUG 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PICKENS AND SOUTHERN
LAMAR COUNTIES UNTIL 445 AM CDT...

AT 413 AM CDT...9 MILES EAST OF ASHCRAFT CORNER...OR 14 MILES SOUTH
OF FAYETTE.   WAS NEARLY STATIONARY.

PEA SIZE HAIL IS EXPECTED WITH...ALONG WITH HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF INCLUDE...
  MILLPORT...
  KENNEDY...
  SHAW...
  MELBORNE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3348 8828 3365 8827 3366 8826 3357 8794
      3353 8794 3352 8784 3348 8784 3333 8792
      3347 8829
TIME...MOT...LOC 0913Z 180DEG 0KT 3350 8775

75

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 1:59 AM CDTSpecial Weather StatementBMXCherokee46 min
Aug 17, 2:03 AM CDTSpecial Weather StatementBMXMarion42 min
Aug 17, 2:39 AM CDTSpecial Weather StatementBMXWinston51 min
Aug 17, 2:42 AM CDTSpecial Weather StatementBMXMarion48 min
Aug 17, 3:18 AM CDTFlash Flood WarningBMXLamar3 hr
Aug 17, 4:10 AM CDTSpecial Weather StatementBMXWalker50 min
Aug 17, 4:33 AM CDTSpecial Weather StatementBMXPickens42 min
Aug 17, 4:37 AM CDTSpecial Weather StatementBMXTuscaloosa38 min
Aug 17, 5:54 AM CDTSpecial Weather StatementBMXSumter51 min

Nearby

Special Weather Statements in Alabama, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.